It’s rare, but some women do gain a little bit of weight when they start taking birth control pills. It’s often a temporary side effect that’s due to fluid retention, not extra fat.
A review of 44 studies showed no evidence that birth control pills caused weight gain in most women.
And, as with other possible side effects of the pill, any weight gain is generally minimal and goes away within 2 to 3 months.
If you happen to be one of those few women who put on pounds, talk to your doctor. She may suggest a different type of birth control pill. Why?
Because all pills are not the same.
There are two types:
- Combination pills, which contain estrogen and progestin
- Progestin-only pills.
Most birth control pills use the same type of estrogen in various doses, but each brand of pill may offer a slightly different type of the hormone progestin, at different doses. The result? Potentially different side effects.
Whichever one you try, give it at least 3 months for any side effects to pass.